Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.
Day 2 of Citalopram and already really struggling. Help!(19 Posts)
I posted a few days ago about how I have been struggling with anxiety and regular very low mood over the past couple of years due to the peri menopause.
I am currently on quite a high dose of sandrena gel with separate Utrogestan to try and help my symptoms. Plus I have just started taking Citalopram to also try and help me through. My GP prescribed me 20mg of Citalopram but I am very nervous about taking it, so on Saturday I just started with 10mg at tea time. I started to feel anxious before bed but slept because I took a sleeping tablet (have had bad insomnia recently).
Yesterday morning I woke feeling very anxious and miserable and tearful and very low especially during the afternoon, but struggled through the day.
Last night I took another 10mg at teatime and felt quite calm after taking it and feel I slept quite well and only needed to take half a sleeping tablet.
But this morning woke up feeling so, so anxious. It's really bad. Took 2mg at breakfast but had to take another 2mg about an hour ago.
I know you can feel worse before you feel better, when starting an AD but this is really bad! But the strange thing is my actual mood feels quite a bit lighter today and my thinking clearer. I certainly don't feel that deadening lowness that I have been having recently.
I really want to stick with this so any advice on getting through (please no negatives about I must stop taking it)? I see my GP this Friday but worry my diazepam won't last long enough (only have 6 left). Is 2mg a really tiny dose because it's only really taking the edge off?
Could I have some advice and motivation to carry on please. I am desperstely clinging on to the fact that I slept more easily last night and my mood feels actually lighter today as proof that it is working and that I do need to take it.
I missed out 'diazepam' when I said 'I took 2mg at breakfast and another 2mg about an hour ago'.
I found citalopram very hard to get on. I started on 20 then had to go down to 10 for a bit as I had terrible side effects.
I was on the brink of giving up, but it kicked in after about 2 weeks and I was suddenly much better very soon afterwards. So it can help.
It is very hard, though and I sympathise.
Thanks for replying throwthosecurtsinswi
How long were you on 20mg before dropping to 10mg? Then how long did you stay on 10mg? Did the benefits kick.in while you were still on 10mg (sorry for so many questions).
It took about 10 days to 2 weeks for my citralopram to kick in & start to work.
Honestly, Psion try to keep on with them (I was on your other thread) now you have started. 2mg of diazepam is a tiny dose - I'd ask your GP for a few more to get you over the 'hump' of the citralopram.
So pleased you have taken the plunge & started them - they do work. Have faith.
Me too. Started on 10, awful for a full fortnight, worse even. Then 20, much improved, some residual symptoms did that for a month, did 40 for three months, now on 20 and never ever coming off of it <strokes the blister pack muttering "preciousssssssss">
I was really struggling with it the first fortnight - really thought of ducking it. So glad I didn't. I feel like me again.
Hello magimedi. I really want to stick with them as I know I need their help, but it feels so, so hard especially as I've been really struggling through each day for the past several weeks already. I just feel so psychological weakened already that it's hard to fight on.
I'm really trying to take some hope from the fact my mood hasn't done that horrible deadening slump it tends to do most days. It's just this fizzing feeling of panic under my skin.
I don't know why my GP gave me such a tiny dose of diazepam? My friend easily gets given 5mg just for when she's travelling once a year.
I don't know if my GP will agree to giving me a stronger dose though as by the time I see her on Friday I predict I will have used up the 14 x 2mg in 2 weeks.
It's so awful isn't it stealtheatingtunnock
How did you get through the first two weeks? At the moment I can't see how I can possibly tolerate 20mg when just 2 days on 10mg is doing this to me?
Sorry, been out.
I was on 20 for a week, but they wiped me out. I was exhausted, couldn't drive, spaced out, not with it etc etc.
Dropped to 10 for about a week and felt LOADS better side effect wise, pretty much instantly, actually..mood hadn't improved, but at the end of the 2 week we went away for a weekend, I think this was around the time the cit kicked in and I started to feel lots better so went back up to 20.
Was fine for about 5 weeks then had a massive anxiety attack so went up to 30. I dropped back to 20 a couple of weeks ago.
The first fortnight was grim, but, TBH, the state I was in was bad, so, I figured I'd take the advice and stick with it and then give it up being able to say "I tried it, I took it faithfully, it's awful".
Fortnight after, was genuinely surprised to find myself laughing and carrying on with the kids, hadn't done that in months.
It is a good drug, well, for me. Only side effect I get now is a dry mouth at night. Easily fixed with pinot grigio
joke, glass of water, obvs
It must be over five years since I was on citralopram, but as far as I remember I was on 10mg for 2/3 weeks then upped to 20mg.
I found I was wiped if I took them in the day time, so started taking them at bedtime & that improved things hugely.
Why is it so hard to get onto them?
It's not that I feel exhausted or spaced out, I could handle that. It's that the anxiety has been much worse today, and the closer I got to when I was due to take my next tab I could feel the anxiety just mounting and mounting. Ended up bright red in the face and across my throat with the stress.
I am my own worse enemy, and am convincing myself of all sorts. I'm certain I'll feel just as awful tmrw if not even worse.
I have taken another 10mg just now after DH gave me a kind but stern talking to saying the GP had told me it may make me feel worse for a few days. But it's easy for him to say he doesn't know how awful this feels.
I so hate this.
I do feel for you. I had the same thing years ago when prescribed it, but it was definitely psychological with me. I was so worried about taking them I got myself into a state when I took my first one. I forced myself to carry on taking them and my anxiety reduced. I started dating my husband around the same time. And this helped with my anxiety so stopped taking the AD. I wish I had carried on though, I had another setback a few years later which I might not had had if I'd carried on taking the tablets. I have a fear of medication and side affects, so I started St. John's wort instead. I wish I'd just carried on with the Ad though. I'm sure you'll be feeling better soon x
Stealth can I ask, did you start taking it for anxiety or depression? What were your symptoms like (you don't have to answer if it's too personal, I understand).
Jemimapudfleduck I worked myself into such a state earlier. Bright red in the face and my hands were starting to tremble and heart pounding etc. Now I've taken it I actually feel calmer because what is done is done, I guess?
Is that how you were to? How long before the anxiety started to fade?
Same here, just turned into a panic attack, but I calmed down after. I started to feel better after 2 weeks. I glad you felt better after you had taken the tablets. Your doing really well x
2 weeks, Psion - and if you've just finished day 2 - it's only 12 days or so.
Hang on in there - you are seeing your GP at the end of this week, aren't you? Have a chat to her/him but I reckon you'll be through this soon.
not at all, Psion.
I had symptoms of anxiety, but,didn't feel at all anxious. Weird. Diagnosis is a PTSD thing related to kid's illness (now resolved). Apparently, it's not uncommon for people with chronically ill kids to fall to bits once the child is better, or later.
Symptoms were - didn't sleep for 3 days straight. Wasn't distressed at all, like, no crying, no tossing and turning, just not tired. Did a lot of reading and MNing, no bother at all.
Developed a weird tic and stutter - that was fecking annoying. Still got it a bit, but, not intrusive now I'm on the tablets.
Palpitations and flashbacks.
It was pretty bad when acute, the tic is awful. Couldn't drive, couldn't hide it socially, was exhausting too.
Now, occasional tic, but, def linked to tiredness and stress. No stutter. No palpitations or flashbacks and sleeping like normal.
It was DEF worse in the first two weeks. Was also well worth riding out. I feel like myself again.
Don't jack it without chatting to your GP. Honestly, I'm a total convert.
When I started it was very gradual - 10 mg every other days for about four days then every day then upping to 20 mg/10mg alternate days then twenty every day.
I didn't start feeling any improvement in mood for 3-4 weeks, and at first they made me feel very sick and dizzy but those symptoms calmed down after about ten days.
I take them for depression, and I find they really help keep me on an even keel. I always take mine at night.
I would try to persevere because once you get past the initial horridness you might find they work really well for you. But if you find they aren't for you, don't withdraw suddenly - you need to do it gradually and discuss with your GP.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.